Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 2, 2020, 4:50 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2020, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 2, 2020, 5:09 PM CDT
- In force
- 19 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, TX, Tarrant County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 33 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2396 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:18 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 2, 3:18 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 318 PM CDT Thu Jul 2 2020 .SHORT TERM... /Issued 1244 PM CDT Thu Jul 2 2020/ /Through Friday/ 500 mb analysis from this morning shows a classic omega block pattern across North America. An upper-level low is centered over British Columbia, with another upper-level low over New England. In between, a highly amplified ridge stretches from the Rio Grande Valley, through the Midwest, to northern Ontario. Hot conditions will continue beneath this ridge. Adding to the misery of the heat, the dewpoint at DFW Airport this morning managed to climb to 79 F. While this is not an "officially" tracked record, a quick scan of the METAR archives suggests this is among the highest dewpoints observed at DFW Airport (which became the official climate site in 1974). Regardless of whether or not it is a record, this is very humid, even by summertime North Texas standards. The result is a heat index above 100 F by 11 a.m. The heat index should climb a few more degrees as the sun breaks out and temperatures rise further. This should enable us to hit our Heat Advisory criteria within the next couple of hours. Despite the ridging, some low convective chances are expected this afternoon near and northeast of the Dallas/Fort Worth Metropolitan Area. The 12Z RAOB from Fort Worth showed that SBCAPE was already over 3,000 J/kg (thanks to the upper 70s dewpoints), and the 700-500 mb lapse rate was just above 7 C/km. While some cap was noted on the morning sounding, we may be able to overcome it for two reasons. First, morning surface analysis revealed a remnant outflow boundary from some overnight convection that tracked across the Texas Hill Country. This is demarcated by a dewpoint gradient across parts of the Big Country. In addition to this boundary, temperatures should rise into the mid to upper 90s. The combination of the low-level convergence near the outflow boundary and diurnal heating should enable the development of a few thunderstorms this afternoon. As mentioned earlier, instability is large, but with weak wind shear, the severe potential should be limited. Still, with this large of CAPE values and such warm temperatures within the mesoscale environment, some thunderstorms could produce gusty outflow winds in excess of 50 mph. Elevated precipitable water values of over 1.50 inches will also enable thunderstorms to produce some heavy downpours. Cloud-to-ground lightning will also be a threat with any thunderstorms that develop. Any convection that develops should wane around sunset. For Friday, the forecast is a bit complicated. CAM guidance shows what appears to be another outflow boundary from a dissipating MCS over eastern Oklahoma and western Arkansas making it into our northeastern counties. In fact, this boundary could make it as far southwest as Dallas/Fort Worth. Because of this boundary and diurnal heating effects, opted to carry slight chance to chance PoPs for areas near and northeast of Fort Worth. Similar to this afternoon, gusty winds, heavy downpours, and cloud-to-ground lightning would be the main hazards. As for the Heat Advisory, dewpoints should come down a little tomorrow, keeping afternoon heat indices below criteria. That being said, it will still be quite hot, so the typical precautions for hot conditions will need to be taken. Godwin && .LONG TERM... /NEW/ /Saturday through Next Week/ Rain and isolated thunderstorm chances will linger throughout the long term period. The main takeaways will be that not all locations will see rain/storms...the most likely areas for precipitation will be along I-35 and east...and high temperatures will be largely above normal. The morning of the 4th of July will likely feature another decaying complex that will likely originate from the Ark-La-Tex. Unlike the more recent MCS events, the low level wind field will be much weaker and this should really temper its progress deep into North Texas. I'll maintain low chances near and northeast of a Fairfield to D/FW to Bowie line. Some gusty and erratic outflow winds are possible with this morning activity, but severe weather looks unlikely. Showers and storms should decrease in areal coverage through the day, but some activity may linger and/or re- develop into the afternoon...especially along what appears to be a well-defined outflow boundary moving southwestward. Daytime high temperatures should climb into the 90s across parts of the area. Near triple digit heat is forecast for locations south and west of the outflow boundary where veered flow will result in compressional warming and additional drying. Greater humidity is expected along the Red River and across East Texas and heat index values may approach advisory levels. In addition...the more moist air to the northeast of the outflow boundary and the drier airmass to the southwest may support some mesoscale ascent along the differential heating/moisture gradient. Widespread severe weather looks unlikely, though we may have to contend with a strong to marginally severe downburst risk. Storm motions will be slow and brief heavy rainfall may become a concern as well. Toward sunset on the 4th, activity should diminish in areal coverage, though we'll need to monitor any decaying storms as they may produce gusty outflow winds which could impact evening outdoor festivities. Low rain and storm chances persist into the rest of the weekend (Sunday) with a 15 PoP as far west as a Temple to Graham line. Coverage of storms should be pretty sparse west of I-35 with a little greater coverage of rain across East Texas. Hot conditions will be the main story next week, though low rain chances across East Texas will continue. The mid-level ridge will slowly move back toward the east, resulting in increasing temperatures. The middle to the end of next week could be hot and very humid, with a return to heat index values closer to 105 degrees. Bain && .AVIATION... /Issued 1244 PM CDT Thu Jul 2 2020/ /18Z TAFs/ Intermittent MVFR continues across the region early this afternoon, but expect all sites to break out to VFR within the next few hours. Later this afternoon, isolated to widely scattered TS are likely to develop within the D10 TRACON area. The probability of a direct impact at a particular terminal is low, but at a minimum, expect some impacts to departures/arrivals at Metroplex TAF sites. Any TS that develop may be capable of wind gusts in excess of 45 KT, occasional CG lightning, and tops to FL400. TS should dissipate around sunset (01Z). VFR should continue through the end of the TAF period, but brief MVFR at KACT is not out of the question early Friday morning. Confidence is too low to include mention at this time however. A chance for isolated to widely scattered TS will be possible again Friday afternoon, particularly within the Bonham arrival gate, but coverage closer to Metroplex terminals is too low to warrant a mention in TAF at this time. Godwin && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 96 79 98 78 98 / 20 20 10 10 20 Waco 97 76 99 75 100 / 5 5 0 5 5 Paris 94 76 94 74 92 / 10 20 30 50 30 Denton 96 76 97 75 96 / 20 10 20 10 20 McKinney 95 76 98 75 96 / 20 20 20 20 20 Dallas 97 80 100 79 99 / 20 20 20 10 20 Terrell 95 76 96 75 96 / 20 20 20 20 20 Corsicana 96 76 97 75 97 / 20 20 5 10 20 Temple 97 73 100 73 100 / 5 0 0 5 0 Mineral Wells 96 74 98 74 98 / 5 5 5 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107- 115>123-130>135-143>146-157>159. && 24/37
Hazardous weather outlook, Jul 2, 12:45 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 1245 PM CDT Thu Jul 2 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1245 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Heat index values of 105 to 110 degrees can be expected once again across parts of North and Central Texas this afternoon into the early evening hours. Isolated thunderstorms will be possible across parts of North Texas this afternoon. Severe weather is not expected, though a few thunderstorms may produce gusty winds, heavy downpours, and cloud- to-ground lightning strikes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low thunderstorm chances are forecast Friday and Friday night generally east of I-45 in Central Texas and east of I-35 in North Texas. Additional, mainly daytime and early evening storm chances will continue this holiday weekend and into early next week. Better chances are expected to remain confined to areas east of I-35 and into far East Texas. Gusty outflow winds, brief torrential downpours, and lightning strikes will be the primary hazards. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 4:41 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
441 PM CDT Thu Jul 2 2020
TXZ119-022215-
Dallas TX-
441 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duncanville, moving southwest at 10 mph.
Winds of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Dallas, Grand Prairie, Desoto, Cedar Hill, Duncanville, Glenn
Heights, Cockrell Hill, Ovilla and Cedar Hill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3270 9682 3255 9688 3255 9698 3259 9704
3267 9704 3272 9697 3274 9688
TIME...MOT...LOC 2140Z 026DEG 8KT 3266 9691
BonnetteThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:41 PM CDT | Special Weather Statement | FWD | Dallas | 34 min |
| Jul 2, 5:37 PM CDT | Special Weather Statement | FWD | Tarrant | 38 min |
| Jul 2, 5:51 PM CDT | Areal Flood Advisory | FWD | Tarrant | 114 min |
| Jul 2, 5:55 PM CDT | Special Weather Statement | FWD | Ellis | 50 min |
| Jul 2, 6:02 PM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 58 min |
| Jul 2, 6:11 PM CDT | Severe Thunderstorm Warning | FWD | Ellis | 64 min |
| Jul 2, 6:20 PM CDT | Areal Flood Advisory | FWD | Ellis | 2 hr |
| Jul 2, 6:36 PM CDT | Severe Thunderstorm Warning | FWD | Ellis | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.